Alert archive / Montana / Freeze Warnings in 2012

Freeze Warning 1, NWS Missoula, MT

May 10, 201211 counties in Montana

NWS Missoula, MT issued this freeze warning at May 10, 2012, 11:03 AM MDT for 11 counties in Montana. It took effect at May 11, 2012, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2012, 11:03 AM MDT (17:03 UTC)
In effect from
May 11, 2012, 12:00 AM MDT
Expired
May 11, 2012, 9:00 AM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

103 
WWUS75 KMSO 101703
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1103 AM MDT THU MAY 10 2012

...PREPARE FOR KILLING FREEZE ACROSS WESTERN MONTANA TONIGHT
THROUGH FRIDAY MORNING...

MTZ001>007-043-110600-
/O.NEW.KMSO.FZ.W.0001.120511T0600Z-120511T1500Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
1103 AM MDT THU MAY 10 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
FRIDAY. 

* IMPACTS/TIMING: KILLING FREEZE ANTICIPATED ACROSS WESTERN
  MONTANA VALLEYS TONIGHT THROUGH FRIDAY MORNING. TAKE ACTION NOW
  TO PROTECT SENSITIVE VEGETATION.

* TEMPERATURES: LOW TO MID 20S BY FRIDAY MORNING.

* LOCATIONS IMPACTED INCLUDE...ALL VALLEYS OF WESTERN MONTANA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
051 
WWUS75 KMSO 110459
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1059 PM MDT THU MAY 10 2012

...PREPARE FOR A KILLING FREEZE ACROSS WESTERN MONTANA THIS
MORNING...

MTZ001>007-043-111500-
/O.CON.KMSO.FZ.W.0001.120511T0600Z-120511T1500Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
1059 PM MDT THU MAY 10 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT FRIDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT FRIDAY. 

* IMPACTS/TIMING: KILLING FREEZE ANTICIPATED ACROSS WESTERN
  MONTANA VALLEYS THIS MORNING. TAKE ACTION NOW TO PROTECT
  SENSITIVE VEGETATION.

* TEMPERATURES: LOW TO MID 20S.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...BAD ROCK CANYON...ESSEX...
  HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...
  FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON...
  EVARO HILL... HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 
  200 TROUT CREEK TO HERON...I-90 LOOKOUT PASS TO HAUGAN...
  BITTERROOT VALLEY... MISSOULA...HIGHWAY 93 SULA TO LOST TRAIL 
  PASS...LOLO PASS... BUTTE...GEORGETOWN LAKE...HIGHWAY 12 
  GARRISON TO ELLISTON... MACDONALD PASS...HIGHWAY 200 BONNER TO 
  GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST 
  MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
892 
WWUS75 KMSO 111435
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
835 AM MDT FRI MAY 11 2012


MTZ001>007-043-111545-
/O.EXP.KMSO.FZ.W.0001.000000T0000Z-120511T1500Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
835 AM MDT FRI MAY 11 2012

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING. 


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this freeze warning went out at May 10, 3:28 AM MDT, 7 hours 35 minutes earlier.

Area forecast discussion, May 10, 3:28 AM MDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
328 AM MDT THU MAY 10 2012

...BREEZY AND COOLER TODAY...
...NEAR RECORD LOW TEMPERATURES FOR FRIDAY MORNING...

.DISCUSSION...YESTERDAYS COLD FRONT IS SLOWING MOVING THROUGH EAST
CENTRAL IDAHO AND SOUTHWEST MONTANA THIS MORNING. ABUNDANT LIFT
WITH THE FRONT HAS PRODUCED A FAIR AMOUNT OF LIGHTNING MAINLY IN
LEMHI COUNTY AND THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO MID
MORNING. LIGHT SHOWERS WILL ALSO CONTINUE THROUGH SOUTHWEST
MONTANA UNTIL AROUND NOON TODAY. MODEL GUIDANCE SHOW A WEAK
SHORTWAVE TO PASS THROUGH NORTHWEST MONTANA TODAY THAT WILL MOSTLY
BRING SHOWERS TO GLACIER NATIONAL PARK. BREEZY WIND IS EXPECTED
TODAY WITH A STRENGTHENED WESTERLY PRESSURE GRADIENT OVER THE
REGION. COOL AND DRY AIR WILL CONTINUE TO MOVE INTO THE REGION
TODAY KEEPING TEMPERATURES AROUND 10 DEGREES BELOW AVERAGE THIS
AFTERNOON. WIND WILL DECREASE THIS EVENING AND TEMPERATURES WILL
QUICKLY DROP TO NEAR RECORD LOWS FOR THURSDAY MORNING. THE HARD
FREEZE MAY DAMAGE SENSITIVE PLANTS OR BREAK EXPOSED PIPES/HOSES
WITH WATER IN THEM.

HIGH PRESSURE WILL BEGIN TO MOVE INTO THE REGION ON FRIDAY WHICH
WILL MARK THE START OF A WARMING TREND...THOUGH BELOW FREEZING
TEMPERATURES ARE AGAIN ANTICIPATED SATURDAY MORNING IN MOST
VALLEY LOCATIONS. THERE REMAINS VERY GOOD MODEL AGREEMENT THAT
THE UNSEASONABLY STRONG AREA OF HIGH PRESSURE WILL REMAIN
DOMINANT THROUGH THE MIDDLE OF NEXT WEEK. THOUGH NOT RECORD
BREAKING...DAYTIME TEMPERATURES AROUND 10 TO 15 DEGREES ABOVE
NORMAL ARE EXPECTED. AT THE SAME TIME OVERNIGHT READINGS WILL BE
QUITE WARM AND ABOVE FREEZING WHICH SHOULD PRODUCE A DISTINCT
PERIOD OF MELTING SNOW AND SUBSEQUENT RISES IN RIVERS. IT REMAINS
TO EARLY TO TELL IF LARGE RIVER FLOODING WOULD BE POSSIBLE.
HOWEVER IN THE PAST THIS TYPE OF PATTERN HAS BEEN RESPONSIBLE FOR
FLOODING OF SMALL STREAMS AND CREEKS.

A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT ARE FORECAST TO
MOVE THROUGH THE NORTHERN ROCKIES NEXT THURSDAY WHICH SHOULD
RESULT IN MORE SEASONAL TEMPERATURES AND A CHANCE FOR SHOWERS
AND THUNDERSTORMS.

&&

.AVIATION...YESTERDAYS COLD FRONT IS FINALLY IN EAST CENTRAL IDAHO
AND SOUTHWEST MONTANA THIS MORNING. SHOWERS AND THUNDERSTORMS
ALONG THE FRONT ARE BEING OBSERVED ON CURRENT RADAR IMAGERY. THESE
SHOWERS CAN BE EXPECTED INTO THIS MORNING WITH CONDITIONS
IMPROVING AROUND 10/18Z. A STRENGTHEN WESTERLY PRESSURE GRADIENT
IS OVER THE REGION AND WILL AID IN THE PRODUCTION OF BREEZY WINDS
INTO THIS EVENING. HIGH PRESSURE WILL BUILD INTO THE REGION
TONIGHT WITH IMPROVED CONDITIONS EXPECTED.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...KITSMILLER
LONG TERM....DICKERSON
AVIATION...KITSMILLER

Nearby

Freeze Warnings in Montana, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.